Euroasian Journal of Hepato-Gastroenterology

Register      Login

VOLUME 8 , ISSUE 2 ( July-December, 2018 ) > List of Articles

CASE REPORT

A Case of Severe Drug-induced Liver Injury Caused by Over the Counter Herb (Cinnamon): Review of Literature

Masanori Abe, Hiromi Higaki, Satoshi Takeji, Keitaro Kawasaki, Youhei Kashimoto, Takatoshi Murakami, Tomotaka Yamaguchi

Keywords : Cinnamon, Drug-induced liver injury, Herb medicine, Over-the-counter, Severe hepatitis

Citation Information : Abe M, Higaki H, Takeji S, Kawasaki K, Kashimoto Y, Murakami T, Yamaguchi T. A Case of Severe Drug-induced Liver Injury Caused by Over the Counter Herb (Cinnamon): Review of Literature. Euroasian J Hepatogastroenterol 2018; 8 (2):167-171.

DOI: 10.5005/jp-journals-10018-1284

License: CC BY-NC 4.0

Published Online: 01-12-2018

Copyright Statement:  Copyright © 2018 Jaypee Brothers Medical Publishers (P) Ltd.


Abstract

A case of severe drug-induced liver injury caused by over the counter (OTC) herb medicine, is reported here. A 40-year-old male took herb drugs “Za ga-doKowa ®,” “Ohta-Isan®.” These two drugs contained the same two herb medicines (cinnamon, fennel). About 4 months later after taking medicine, jaundice appeared. Prothrombin time activation (PT) was 45%, aspartate transaminase (AST) was 1104 IU/l, and total bilirubin (T-bil) 14.7 mg/dL. Serum tests for hepatitis viruses (A, B, C, E) were negative. Lymphocyte stimulating test was positive for Za ga-do Kowa ® and Ohta-I Isan®. Liver 3D constructed by construct-CT revealed findings of the potato-like liver. The liver biopsy specimen revealed multilobular hepatic necrosis accompanied by scar formation, severe zonal degeneration and necrosis of hepatocytes mainly in the central area of the lobule. In the reported 13 cases of cinnamon-induced liver diseases, there has been a severe abnormality of PT and T-bil. Biopsy findings of these cases showed wide ranges of necrosis. Liver injury due to cinnamon shows very severe damages, and the possibility of liver failure due to cinnamon may be imminent.


PDF Share
  1. Ito T “Examination of Frequency Nature of Side Effects Caused by Over-The-Counter Kampo Formulations Based on the Date Published by the Japanese Ministry of Health, Labour and Welfare.” Kampo medicine 67.2 (2016): 184-190.
  2. Takikawa H, Onji M. Takamori Y. A proposal of the diagnostic scale of drug drug-induced hepatic injury. Heptol Res 2005;2:250-251.
  3. Sugihara T, Koda M, Okamoto T. The usefulness of second drug-induced lymphocyte stimulation tests (DLST). Kanzo 57.11. 2016;57:571-576.
  4. Onji M, Yamashita Y, Ohta Y. The immunodiagnosis of druginduced allergic hepatitis, by macrophage activating factor assay. Jpn, L Clin. Immunol.1981 ;4:130-135.
  5. Sato E, Maeta H, Honda K, Ito T, Tsukioka S, Shibasaki K, et al. A case report of herb medicine induced hepatic injury. Acta Hepatol Jap. 1984;25:674-81.
  6. Tazawa J, Mae S, Sakai H, Nishimura M, Hasumura Y, Takeuchi J. A case of herb drug-induced liver injury showing the different morphological findings during the disease course of two years" Kanzo 26.12. 1985;26(12):1669-1674.
  7. Yamazaki K, Suzuki K, Sato K, Ouchi K, Yoshinari H, Isozaki I, et al. Herbal drug-induced fulminant hepatitis. Kanzo 32.7 1991;32(7):724-729.
  8. Mizoguchi Y, Miyajima K, Sakacami Y, Yamamoto S. A serious case of drug-induced allergic hepatitis by a herbal medicine. The Journal of the Japanese Society of Internal Medicine 75.10 1986;75(10):1453-1456.
  9. Maeta H, Shibuya T, Sato I, et al. “A case of drug-induced allergic hepatitis by Kinshigan” The Japanese Journal of Clinical and Experimental Medicine 68. 1991;1562-1564.
  10. Ikeda R, Kanaoka M, Fujisawa T, Doi Y, Kumamoto I, Onji M. A case of drug induced liver injury caused by Kinshigan” Gastroenterological Endoscopy 36.7. 1994;36(7):1445- 1451.
  11. Nakada T, Kawai B et al. “A case of hepatic injury induced by Sai-rei-to” Kanzo 37.4 1996;42:233-238.
  12. Kobayashi F, Nakamura H, Numata M, Wasada M, Shiraishi K, Itakura M, et al. A case of drug-induced liver injury caused by Saiko-Keishi-Kankyoto with thrombocytopenia. Journal of Japanese Society of Gastroenterology. 94.10 1997;681-686.
  13. Hosonuma K, Yuasa K, et al. “A case of reproducible hepatic injury induced by three kinds of herbal medicine” Kanzo 44.1 2003:32-36.
  14. Mizoguchi Y, Yoshiyasu K, Tsutsui H, Myyajima K, Sakagami Y, Tojo T, et al. A case of drug-induced allergic hepatitis by herbal medicine" Kanzo 26.3 1985;26:376-379.
  15. Kamigaki M, Nakazawa I, et al “a case of drug-induced liver injury due to Kakkon-o” Internal Medicine 87 2001:801-803.
  16. Bundesinstitu fur Risikobewertung (BfR) http://www. bfr.bund.de/cm/343/hohe_taegliche_aufnahmemengen_ von_zimt_gesundheitsrisiko_kann_nicht_ausgeschlossen_ werden.pdf
  17. Ministry of Health, Labour and Welfare, Pharmaceutical industrial production dynamics annual report, 2012, Table 2
  18. Fujitu research institute-Fine-view about the industry of the oriental medicine (1) domestic crude drug and quality evaluation technology-http://www.fujitsu.com/jp/group/fri/column/opinion/201501/2015-1-5.html>
  19. Yoshitake M, Asano K, et al. “About the relief system of the hepatobiliary disorder in the relief system for sufferers from adverse drug reactions” Kanzo 57.3 2016:713.
PDF Share

© Jaypee Brothers Medical Publishers (P) LTD.